Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 22, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 10, 2003, 4:37 AM EDT for Barry County, Eaton County, Michigan. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2003, 4:37 AM EDT (08:37 UTC)
- Expired
- May 10, 2003, 5:15 AM EDT
- In force
- 38 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
Counties Barry County, MI, Eaton County, MI
The radar
The Grand Rapids radar (KGRR), 59 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 8.6 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -326 J/kg
- Mixed-layer LCL
- 698 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- 344 m²/s²
- 0-3 km storm-relative helicity
- 428 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
991
WUUS53 KGRR 100837
SVRGRR
MIC015-045-100915-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
437 AM EDT SAT MAY 10 2003
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EATON COUNTY IN SOUTH CENTRAL MICHIGAN
BARRY COUNTY IN SOUTHWEST MICHIGAN
* UNTIL 515 AM EDT
* AT 432 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 2 MILES WEST OF LACEY...OR ABOUT 11 MILES SOUTH
OF HASTINGS...MOVING EAST AT 60 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
KALAMO...VERMONTVILLE AROUND 445 AM EDT
CHARLOTTE...GRESHAM AROUND 450 AM EDT
POTTERVILLE AROUND 500 AM EDT
DIMONDALE...WAVERLY AROUND 505 AM EDT
HAIL UP TO THREE-QUARTERS OF AN INCH IN DIAMETER...OR ROUGHLY THE
SIZE OF A DIME...IS EXPECTED FROM THIS STORM. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
LAT...LON 4258 8529 4274 8462 4253 8461 4246 8493
4243 8523
$$
MJS IODWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:45 AM EDT, 52 minutes earlier.
Area forecast discussion, May 10, 3:45 AM EDT, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 345 AM EDT SAT MAY 10 2003 THE WEATHER WILL BE QUITE ACTIVE OVER THE NEXT COUPLE OF DAYS. SEVERE THUNDERSTORMS...HEAVY RAIN AND THEN HIGH WINDS ALL APPEAR LIKELY ACROSS THE REGION. WILL ISSUE A HIGH WIND WATCH FOR THE REGION FOR SUNDAY. WILL MENTION HEAVY RAIN FOR TONIGHT. THE AREA CONTINUES IN THE SLIGHT RISK FOR SEVERE WEATHER THROUGH SATURDAY NIGHT. MODELS ARE NOT DOING A GOOD JOB OF HANDLING THE CURRENT CONVECTION. HAIL PRODUCING STORMS ARE OCCURRING IN AREAS EXPECTED TO BE DRY. SO CONFIDENCE IS FAIRLY LOW IN THE MODEL SOLUTIONS. FOR THIS MORNING...AM EXPECTING LOTS OF SHOWERS AND THUNDERSTORMS TO CONTINUE FOR PART OF THE MORNING MAINLY ALONG AND SOUTH OF INTERSTATE 96. NORTH OF INTERSTATE 94 THE STORMS HAVE BEEN GRADUALLY WEAKENING...STILL...CANNOT RULE OUT SOME SMALL HAIL. LOOKS LIKE THE STRONGER CONVECTION IS PULLING EAST AND SOUTH OF CHI. SO IN A FEW HOURS...PERHAPS BY 500 AM...WE MAY SEE A TAPERING OFF OF THE PRECIPITATION BEGINNING ON THE LAKESHORE. THEN FOR THE REMAINDER OF THE DAY THERE WILL PROBABLY BE LOTS OF DEBRIS CLOUDS AROUND AND SOME BOUNDARIES. DEEP SURFACE BASED INSTABILITY REFORMS SO CONVECTION IS EXPECTED TO REDEVELOP DURING THE AFTERNOON. SOME OF THESE STORMS COULD FEATURE LARGE HAIL AND HIGH WINDS. THEN TONIGHT...A STRONG LOW LEVEL JET REFORMS AHEAD OF THE ADVANCING LOW PRESSURE SYSTEM. WIDESPREAD THUNDERSTORMS ARE EXPECTED. WHILE CAPE WILL BE FALLING OFF THROUGH THE NIGHT...INCREASING TURNING AND STRENGTHENING OF THE LOW LEVEL WINDS WILL MAINTAIN THE SEVERE WEATHER THREAT. THE ARRIVAL OF HIGH PRECIPITABLE WATER AIR WILL CREATE AN EFFICIENT HEAVY RAIN ENVIRONMENT. WILL ADD HEAVY RAIN TO THE FORECAST. THE CONVECTION IS EXPECTED TO DROP OFF STEADILY AFTER MIDNIGHT...LEAVING ONLY SOME SCATTERED SHOWERS BY DAYBREAK. SUNDAY...AN UNSEASONABLY STRONG LOW PRESSURE SYSTEM LIFTS NORTHEAST THROUGH WISCONSIN. IMPRESSIVE WIND FIELDS TO ACCOMPANY THIS SYSTEM. MIXING LEVEL HEIGHTS SUGGEST WE MAY TAP INTO THE 40 KT WINDS DURING THE DAY...AND THEREFORE WILL ISSUE A HIGH WIND WATCH. RAIN IS EXPECTED TO WRAP IN BEHIND THE STORM FOR SUNDAY AFTERNOON AND LAST INTO SUNDAY NIGHT. AS FOR THE EXTENDED PERIOD...WILL ADD A CHANCE OF SHOWERS TO MONDAYS FORECAST. LOOKS LIKE WE WILL STILL BE UNDER THE INFLUENCE OF THIS STORM FOR PART OF THE DAY. THEN A DRY PERIOD FOR TUE INTO TUE NIGHT...BUT THE POSSIBLE APPROACH OF A WEAK STORM ON WEDNESDAY...COULD BRING SOME SHOWERS BACK INTO THE AREA. .GRR...HIGH WIND WATCH FOR SUNDAY...OVER THE ENTIRE CWA. MJS
Hazardous weather outlook, May 9, 12:40 PM EDT, 15 hours 57 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-101000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1240 PM EDT FRI MAY 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS THE AREAS SOUTH OF INTERSTATE 96 TODAY AND TONIGHT. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS WITH THE STORMS. THE MAIN TIME FRAME FOR SEVERE THUNDERSTORMS TODAY IS LATE AFTERNOON AND EARLY EVENING. THE ATMOSPHERE WILL BECOME UNSTABLE THIS AFTERNOON...AND THERE IS A CHANCE THAT THUNDERSTORMS COULD FORM. ANY STORMS THAT DO FORM THIS AFTERNOON AND EVENING COULD BECOME SEVERE AND WILL TRACK NORTHEAST AT 35 MPH. A WARM FRONT WILL LIFT NORTH INTO THE REGION THIS AFTERNOON AND BECOME STATIONARY. THIS SYSTEM WILL BE THE MAIN FOCUSING MECHANISM FOR THE STORMS TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY FOR SATURDAY AND SATURDAY NIGHT...A MODERATE RISK FOR SEVERE THUNDERSTORMS EXISTS...ALONG AND SOUTH OF A LINE FROM MUSKEGON TO GRAND RAPIDS TO LANSING. THE REMAINDER OF THE REGION IS UNDER A SLIGHT RISK. A WIDESPREAD OUTBREAK OF SEVERE THUNDERSTORMS FEATURING LARGE HAIL...DAMAGING WINDS IS EXPECTED. IN ADDITION...A FEW TORNADOES ARE POSSIBLE...ESPECIALLY IN THE MODERATE RISK AREA. THE MAIN TIMEFRAME FOR THE SEVERE WEATHER IS SATURDAY EVENING. STORM MOVEMENT IS FORECASTED TO BE EAST AT 35 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING. SPOTTER ACTIVATION WILL LIKELY BE NEEDED FOR LATER SATURDAY AFTERNOON THROUGH SATURDAY EVENING. OSTUNO
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 11:52 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 23 min |
| May 10, 12:13 AM EDT | Severe Thunderstorm Warning | GRR | Jackson | 47 min |
| May 10, 1:25 AM EDT | Special Marine Warning | GRR | 65 min | |
| May 10, 1:25 AM EDT | Special Marine Warning | GRR | 65 min | |
| May 10, 1:25 AM EDT | Special Marine Warning | GRR | 65 min | |
| May 10, 2:20 AM EDT | Special Marine Warning | GRR | 40 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.